Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 12, 2002, 6:57 PM MDT for Cheyenne County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2002, 6:57 PM MDT (00:57 UTC)
- Expired
- Sep 12, 2002, 8:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482 WUUS53 KGLD 130057 SVRGLD COC017-130200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 800 PM MDT * AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF AROYA...OR ABOUT 35 MILES SOUTH OF FLAGLER...MOVING NORTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILD HORSE AT 715 PM MDT AROYA AT 750 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3869 10322 3870 10299 3900 10296 3898 10330 LAMMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:40 PM MDT, 5 hours 17 minutes earlier.
Area forecast discussion, Sep 12, 1:40 PM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT THU SEP 12 2002 FORECAST CHALLENGES ARE RAIN CHANCES/TEMPERATURES. TONIGHT...MOISTURE AVAILABILITY NO PROBLEM WITH PRECIPITABLE WATER ABOUT 175 PERCENT OF NORMAL. THETA-E MAXIMUM AXIS FROM SFC-850 MB AND FROM 850-700 MB EXTENDS ACROSS WRN KS/ERN CO. SW-NE ORIENTED LOW LEVEL CONVERGENCE BOUNDARY BISECTS THE ZONES LATE WHICH WILL SERVE TO FOCUS SHOWER/TSTM DEVELOPMENT. WILL GO WITH LIKELY RAIN CHANCES. GUIDANCE MINIMA LOOK TOO COOL BASED ON EXPECTED CLOUD COVER/DEWPOINTS. FRIDAY/FRIDAY NIGHT...MID/UPPER LEVEL TROF AXIS MOVES ACROSS THE ZONES. LOW LEVEL BOUNDARY PROGGED ACROSS THE SERN ZONES. WITH ADEQUATE MOISTURE/LIFT WILL GO WITH CHANCE POPS. COMPROMISE BETWEEN NGM/AVN MOS HIGHS. DRY FRIDAY NIGHT BEHIND SHORTWAVE TROF PASSAGE. SATURDAY...COOL SFC HIGH BUILDS SWRD WITH PRESSURE RISES DURING THE DAY. 850 MB TEMPS SUGGEST COOLEST READINGS IN ERN ZONES. WARMER NGM MOS HIGHS LOOK BEST BASED ON FORECAST 850 MB TEMPERATURES. SUNDAY-THURSDAY...DRY PERIOD WITH LIMITED MOISTURE/LIFT. STRONG RIDGING SUN/MON. NEAR ZONAL FLOW TUE-THU WITH LIMITED MOISTURE...SO WILL GO DRY. MRF GUIDANCE LOWS/HIGHS LOOK TOO COOL BASED ON LOW LEVEL THERMAL FIELDS. .GLD...NONE.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.